Diabetes – How to recognise signs of hypos and how to help
A hypo is when the blood sugars drop too low - this can be dangerous if not treated immediately, as it means the brain does not have enough energy to work properly
Hypos (short for hypoglycaemia) affect nearly everyone with Type 1 diabetes, and many people with Type 2 diabetes, who use insulin or certain other diabetes medications.
A hypo is when the blood sugars drop too low – this can be dangerous if not treated immediately, as it means the brain does not have enough energy to work properly. It can happen for various reasons, including taking too much insulin or other diabetes medications, missing a meal or missing calculating carbs, unplanned physical activity, or even hot weather. Sometimes, there is no explanation for a hypo which can be frustrating.
For many people living with diabetes, hypos are part of life. However they can not only be scary, but dangerous. They can lead to blurred vision, confusion, seizures and, in severe cases, unconsciousness and coma.
Hypos must be treated quickly with fast-acting sugar, so that blood sugar levels rise again,
“Good hypo treatments include sugary drinks (not diet versions), fruit juice, glucose tablets or gel, or sweets like jelly babies. Treatments that are not as effective are chocolate (the fat in chocolate means the sugar takes longer to get into the blood) and whole fruit like a banana (the fibre slows down absorption of the sugar).
“If someone tells you they have diabetes and are having a hypo, you can help them to find or get a sugary drink or some sweets, and if they become unconscious call an ambulance.
“If you have diabetes and you are experiencing frequent hypos, speak to your healthcare team who can support you to make changes to your medication or insulin doses.”
Signs and symptoms of a hypo
Everyone has different symptoms but the most common symptoms of a hypo are:
being anxious or irritable
palpitations and a fast pulse
lips feeling tingly
having a headache
lack of concentration